In therapeutic doses, nifedipine, nicardipine, amlodipine, felodipine, isradipine, nisoldipine, and nimodipine act mainly on blood vessels, while verapamil and diltiazem act mainly on cardiac contractility and conduction. However, these selective effects can be lost after acute overdose. Patients may present with bradycardia, atrioventricular (AV) nodal block, hypotension, or a combination of these effects. Hyperglycemia is common due to blockade of insulin release. With severe poisoning, cardiac arrest may occur.
A. Emergency and Supportive Measures
For ingested drugs, administer activated charcoal. In addition, whole bowel irrigation should be initiated as soon as possible if the patient has ingested a sustained-release product.
Treat symptomatic bradycardia with atropine (0.5–2 mg intravenously), isoproterenol (2–20 mcg/min by intravenous infusion), or a transcutaneous cardiac pacemaker. For hypotension, give calcium chloride 10%, 10 mL, or calcium gluconate 10%, 20 mL. Repeat the dose every 3–5 minutes. The optimum (or maximum) dose has not been established, but many toxicologists recommend raising the ionized serum calcium level to as much as twice the normal level. Calcium is most useful in reversing negative inotropic effects and is less effective for AV nodal blockade and bradycardia. High doses of insulin (0.5–1 unit/kg intravenous bolus followed by 0.5–1 unit/kg/h infusion) along with sufficient dextrose to maintain euglycemia have been reported to be beneficial, but there are no controlled studies. Infusion of Intralipid 20% lipid emulsion has been reported to improve hemodynamics in animal models and case reports of calcium channel blocker poisoning. Methylene blue (1–2 mg/kg) was reported to reverse refractory shock due to profound vasodilation in a patient with amlodipine poisoning. ECMO has been recommended for refractory shock.
et al. Calcium channel antagonist and beta-blocker overdose: antidotes and adjunct therapies. Br J Clin Pharmacol. 2016 Mar;81(3):453–61.
et al. Survival after cardiac arrest: ECMO rescue therapy after amlodipine and metoprolol overdose. Cardiovasc Toxicol. 2017 Apr;17(2):223–5.
et al. Practical recommendations for calcium channel antagonist poisoning. Neth J Med. 2016 Feb;74(2):60–7.
et al. Experts consensus recommendations for the management of calcium channel blocker poisoning in adults. Crit Care Med. 2017 Mar;45(3):e306–15.